Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 2:08 PM EDT for Wise County, Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 2:08 PM EDT (18:08 UTC)
- Expired
- May 2, 2002, 3:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Wise County, VA
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 2:35 PM EDT | Thunderstorm Wind | Pound, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 021808 SVRMRX VAC195-021900- /NEW.KMRX.SV.W.0060.021807-021900/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 207 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 300 PM EDT * AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR POUND...OR NEAR JENKINS...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3727 8270 3709 8270 3695 8247 3721 8240
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:50 AM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 2, 9:50 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 950 AM EDT THU MAY 2 2002 UPDATED ZONES TO INCLUDE TORNADO WATCH NUMBER 206 FOR SOUTHWESTERN VIRGINIA COUNTIES. OTHERWISE MADE NO OTHER CHANGES. .MRX... NC...NONE. TN...NONE. VA...TORNADO WATCH NUMBER 206. LCM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:30 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 45 min |
| May 1, 9:47 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 43 min |
| May 1, 10:27 PM EDT | Severe Thunderstorm Warning | MRX | Scott, City of Bristol | 48 min |
| May 1, 10:38 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 52 min |
| May 2, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 19 min |
| May 2, 3:24 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 51 min |
| May 2, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 24 min |
| May 2, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 23 min |
| May 2, 7:30 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.